FDA Strengthens Clozapine Warning Label, Untreated Constipation Can Lead to Serious Complications

January 29, 2020

The US Food and Drug Administration (FDA) is strengthening an existing warning that constipation caused by clozapine (Clozaril, Fazaclo ODT, and Versacloz) can progress to serious bowel complications, which can lead to hospitalisation or even death if constipation is not diagnosed and treated quickly.

Clozapine affects how the intestines function in the majority of patients. It produces effects ranging from constipation to serious, but uncommon bowel problems, including complete blockage of the bowel.

Healthcare professionals should:
● Evaluate bowel function before starting a patient on clozapine.
● Avoid co-prescribing clozapine with other anticholinergic medicines that can cause gastrointestinal hypomotility.
● Advise patients frequently on the significant risk of constipation and life-threatening bowel issues, as well as need to stay hydrated to prevent constipation.
● Question patients about the frequency and quality of their bowel movements throughout treatment.
● Advise patients to contact a healthcare professional right away if they have difficulty having a bowel movement or passing stools, do not have a bowel movement at least 3 times a week or less than their normal frequency, or are unable to pass gas.
● Monitor patients for symptoms of potential complications associated with gastrointestinal hypomotility, such as nausea, abdominal distension or pain, and vomiting.
● Consider prophylactic laxative treatment when starting clozapine in patients with a history of constipation or bowel obstruction.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of any drug or device to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

Reference: https://www.fda.gov/safety/medical-product-safety-information/clozaril-f...

SOURCE: US Food and Drug Administration